Virginia, 2021Dense Fog in Virginia, January 3 to 4, 2021
January 3 to 4, 2021 · NWS LWX · 4 events in 4 counties and zones
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 3, 9:32 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jan 3, 9:32 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EST Sun Jan 3 2021
.SYNOPSIS...
Complex low pressure will move northeast away from the region
tonight as high pressure builds east through Monday. A weak cold
front will cross the region Tuesday into Tuesday night. High
pressure will return for Wednesday and Thursday before another
storm system approaches the southern Mid-Atlantic on Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
The GOES-16 mid/upper water vapor channel imagery shows the
occluded system has exited offshore. While spotty drizzle has
lingered across areas bounding the Chesapeake Bay, the rainfall
from this trough has concluded. However, some areas of mist and
patchy fog are being observed given a residual moist boundary
layer. While some pockets of fog may continue into the overnight
hours, a secondary shortwave seen swirling over eastern
Pennsylvania will bring a swath of drier air with it. This
should provide a drying trend across the Mid-Atlantic region. A
Winter Weather Advisory does remain in effect until midnight
across the Allegheny Front. While most precipitation echoes have
ceased, some spotty freezing drizzle is likely occurring where
radar coverage is poor based on the latest observations and
forecast soundings. Spotty freezing drizzle may continue into
the overnight hours so motorists should exercise caution out on
the roads. Overall temperatures across the area will drop into
the 20s to low 30s during the overnight hours.
While weak high pressure builds to our south on Monday, it will
be a rather dirty high, with plenty of lingering low level
moisture since the system moving through now will not get too
far away before being blocked upstream. Thus, expect only
partial sunshine, and in fact clouds may be fairly dominant
Monday. This likely keeps highs a bit lower, mostly in the lower
40s, but this is dependent on sunshine.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Weak upper low near Topeka passes to our south Monday night into
Tuesday, then becoming involved with the lingering upper low
associated with today's system which will still be near New
England. This helps keep a decent amount of clouds around Monday
night and Tuesday, and could help spawn a few stray shower or
sprinkles, though for now have kept forecast dry east of the
mountains. Along the Allegheny Front, there could be a few snow
showers or even drizzle/freezing drizzle during this time, but
impacts are likely minimal. Then the cold front and shortwave
currently crossing the northern Rockies will cross the region by
Tuesday night, bringing an increased northwest flow. This could
promote a few more upslope snow showers, but not expecting a
significant accumulation along the Allegheny Front, and little
or nothing east of the mountains. Temperatures will be fairly
stable during this time, with lows in the upper 20s to low 30s
and highs in the lower 40s for the most part.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure just to our west Wednesday will allow for dry
conditions across the area. This pattern will continue into
early Thursday. Clouds will begin to increase as high pressure
moves offshore later Thursday. Upper-level low situated over the
central part of the country will begin to migrate eastward for
that latter part of the work week.
A cutoff low may form and will begin to move towards eastern
North Carolina by early Friday morning. The northern/southern
stream energy looks to phase close to the coast by Friday
morning. This coastal low pressure will bring the chance for a
number of different options in terms of impacts for our area.
Given the timing currently, a cold rain looks to be likely for
our area during the day on Friday. A slower progression of this
system could introduce the chance for wintry precip if enough
cold air get ingested into the region. Most models are picking
up on the chance for this type of impact but with it being a
number of days out, we will continue to monitor this situation.
Confidence is low at this time with respect to impacts and
timing of this event.
As the surface low exits the area by mid-Saturday, we will
start to dry out with a northwesterly flow in place for the
evening and overnight hours. Temperatures for the extended will
moderate around 40F for areas east of the mountains and 30s for
areas along and west.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
While most terminals have seen a shift to VFR conditions, low
ceilings continue to impact KMRB and KCHO. Given the increase in
dry air moving in overnight, some improvement should occur at
some point. As these areas have decoupled, it may be more
stubborn to erode than currently forecasted. VFR conditions are
expected otherwise, likely persisting through Tuesday night
with high pressure Monday and Monday night and then the passage
of a weak cold front by Tuesday night, though a stray shower
could make it east of the mountains with the aforementioned
front Tuesday.
VFR conditions expected Wednesday and Thursday.
&&
.MARINE...
SCA for the middle bay and lower Potomac tonight into Monday as
the storm system moving through presently moves away, with an
increasing northwesterly gradient promoting some gusts of 20-25
knots. Winds should relax later Monday and remain sub-SCA Monday
night and Tuesday. A weak cold front will then move through
Tuesday night, resulting in some low-end SCA gusts once again.
High pressure to our west Wednesday will allow for a winds to
be nearing SCA criteria before high pressure moves overhead and
conditions calm below hazard criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory until midnight EST tonight for MDZ001-
501.
VA...Winter Weather Advisory until midnight EST tonight for VAZ503.
WV...Winter Weather Advisory until midnight EST tonight for WVZ501-
503-505.
MARINE...Small Craft Advisory until noon EST Monday for ANZ532-533-537-
540-541.
Small Craft Advisory until 6 PM EST Monday for ANZ534-543.
&&
SYNOPSIS...RCM/BRO
NEAR TERM...RCM/BRO
SHORT TERM...RCM
LONG TERM...ADM
AVIATION...RCM/BRO/ADM
MARINE...RCM/ADMHazardous weather outlook, Jan 3, 4:14 PM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
414 PM EST Sun Jan 3 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-042115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
414 PM EST Sun Jan 3 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-042115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
414 PM EST Sun Jan 3 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-042115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
414 PM EST Sun Jan 3 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect until midnight for Garrett
and extreme western Allegany Counties in western Maryland, western
Grant, western Mineral, and western Pendleton Counties in eastern
West Virginia, and western Highland County in west-central Virginia.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report winter weather via standard
operating procedures.
DHOF
Dense Fog, Augusta
- When
- January 3, 11:00 PM EST to January 4, 6:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
Dense Fog, Rockingham
- When
- January 3, 11:00 PM EST to January 4, 6:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
Dense Fog, Frederick
- When
- January 3, 11:00 PM EST to January 4, 6:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
Dense Fog, Clarke
- When
- January 3, 11:00 PM EST to January 4, 6:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Light winds and residual moisture allowed dense fog to form late on the night of January 3rd. The fog dissipated early on January 4th.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 3, 20213 deaths · 1 event
- Debris Flow and Heavy Snow in Washington, January 3 to 5, 2021$20,000 · 8 events
- Winter Weather in New York, January 3 to 4, 20218 events
- Winter Weather in Indiana, January 3, 20215 events
- Heavy Snow in Pennsylvania, January 3 to 4, 20215 events
- Winter Weather in Pennsylvania, January 3 to 4, 20214 events
- Winter Weather in New Jersey, January 3 to 4, 20214 events
- High Wind in Montana, January 3, 202162 kt wind · 3 events
- Dense Fog in West Virginia, January 3 to 4, 20213 events
- Winter Weather in Maryland, January 3, 20212 events
- Flooding in Oregon, January 3, 20212 events
- High Wind in Wyoming, January 3, 202163 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939434, 939435, 939436, 939437.